First, let me say that this post is simply an experience that hope to help others avoid. It has been among the most terrible experiences in my life.
If you have an respiratory infection and your doctor gives you both antibiotics and a steroid inhaler (Prednisone, Symbicort, budesonide, etc.) be VERY CAUTIOUS about taking it.
I am a middle aged male in very good health. I maintain a very good diet, exercise regularly, get adequate sleep. I don't smoke, don't drink, and do everything I can to take care of myself.
What I describe here is a THEORY ONLY. It is has not been medically or scientifically verified, so I may be completely wrong. Nevertheless, based on the research I have done along with the symptoms, I feel strongly enough about it to post it here. As always, you need to use your judgment and consider all the facts carefully for yourself. I only present this information so that you can at least be aware of the possibilities.
I was diagnosed with bacterial pneumonia last Thursday in the ER. I don't know what kind of bacteria, but I suspect mycoplasma. However, pneumonia is not what led me to the ER. Earlier that evening, after returning home trick-or-treating with my kids, I had a single cough drop, the sugar from which caused me to go into hypoglycemic distress. I did not know at the time what was happening. It was extremely frightening, and I thought I was going to die.
Here's what happened (the theory). Three days earlier (Monday) I went to my doctor because of the lower respiratory infection that had persisted for two or three weeks (no fever or chills). He listened to me, said my airways were very constricted, gave me a breathing treatment and measured my long capacity (before and after). He could not decide whether it was asthma (I've never had asthma), or an infection. So, he gave me Zithromax and told me to inhale Symbicort twice a day. Foolishly, I did not read all the contraindications to Symbicort and just followed orders.
I took it that night, twice Tuesday, and once Wednesday. That night is when I had the episode.
What happened? Well, it took some time and a lot of research to find out. I noticed Thursday morning after breakfast that I became very weak, just like the night before, although not quite as bad. I had waffles (and light syrup fortunately). This continued to happen after every meal. The degree to which it occurred seemed to be related to the amount of simple carbs I ingested.
This pointed to something glucose related. I followed glucose to insulin to glucagon (or lack thereof) to hypoglcemia to adrenal unsufficency to inhaled corticosteriods. One of the side effects (which most often listed as rare) on inhaled corticosteroids is adrenal insufficiency. In fact, there have been numerous studies on fluconazole and adrenal insufficiency (just Google it).
However, many of the studies show that it is prolonged use of these inhalers that lead to HPA axis disruption (resulting in adrenal insufficiency). Not necessarily acute exposure. However there are a few things to consider. Inhaled corticosteriods have a much greater variance in how much is delivered. Actual dosage delivery ranges widely based on lung capacity, how even dispersed the mist is, etc.
But, I am not making a case for blaming all of this on the Symbicort. I think it was both the combination of the Symbicort AND the infection that led to my adrenal crisis. The infection had wearing down my immune system for weeks. My adrenals where already at their limit. The Symbicort was the proverbial straw. It led to the final HPA axis disruption that threw my whole system out of balance.
So here is what happened: I take the cough drop, sugar enters my blood stream. My pancreas responds with insulin. The insulin sends the sugar into cells, the sugar leaves the blood, but there is still excess insulin that needs to be taken care of. This is the job of the HPA axis (hypothalamus, pituitary, adrenal). What should happen now is the pituitary detects the excess insulin, sends a message to the pituitary, which then signals the adrenals to secrete cortisol, which leads to glucagon release which neutralizes the insulin.
In my case, everything worked except for the adrenals. They were shot. The net effect: insulin runs amuck, continues pushing sugar out of blood into cells, blood sugar takes a nose dive, bam -- hypoglycemic distress. The only thing you can hope for then is your liver to bail you out in time, which is not an instantaneous process. Had I eaten some Halloween candy as well, I could have been in real trouble.
I know all of this may sound complicated. Trust me, I only had a rudimentary understanding of the process until I was forced to revisit in detail (because of fear of death). But I think it is a very real possibility that can be life threatening.
Here is what I want to conclude with:
1. (IN MY OPINION) If you have an infection, don't take steroid inhalers. Besides the above problems, steroids suppress your immune response. Steroid inhalers are important if you could die from an asthma attack. That is, there potential side-effects are acceptable only when death the alternative.
2. Long infections like mycoplasma and pneumonia in general also cause great stress to your adrenal glands. You can run into trouble just from the infection. When you combine this with steroids, you may have seriously compounded your trouble.
3. One thing I found that helped me considerably what vitamin C and B complex (esp. Vitamin C). Lots of it. However, that's all I will say. I'm not going to risk being demonized here by reigniting the vitamin C debate.
4. There are studies that indicate that my theory on cortocosteroids is wrong: http://www.bmj.com/cgi/content/full/329/7462/0-f
Again, I am not trying to preach, or come to any absolute conclusion. I'm not saying I am 100% correct. In fact, I am completely aware of the possibility that I could be COMPLETELY INCORRECT in my assessment.
All I know is something very serious happened to me, and I think these are the primary contributing causes. Do your homework before taking inhaled steroids of any kind, and be especially cautious about it if you have an infection. I am only posting it here as something for you to consider and be aware of.
I think I am through the worst now, but have a way to go. I hope this never happens to me again.